Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Victoria S Akin, Assistant Professor of the Practice

Victoria S Akin

I am interested in Math Education. In particular, I am studying retention of women in STEM and the effect of intervention programs on girls' attitudes and beliefs about math.

I am interested in mapping class groups of orientable surfaces. In particular, can a subgroup of the mapping class group with a natural topological or geometric definition be characterized purely algebraically? Does the algebraic characterization reveal properties of the mapping class group? Currently, I would like to characterize the disk-pushing subgroup, handle-pushing subgroup, and braid group inside of their respective mapping class groups.

Contact Info:
Office Location:  
Office Phone:  (919) 660-2869
Email Address: send me a message
Web Page:  https://services.math.duke.edu/~toriakin/

Teaching (Summer1 2019):

  • MATH 216.01, LINEAR ALGEBRA & DIFF EQUATION Synopsis
    Physics 047, MTuWThF 11:00 AM-12:15 PM
    (also cross-listed as MATH 716.01)
Teaching (Fall 2019):

  • MATH 771S.01, TEACHING COLLEGE MATHEMATICS Synopsis
    Physics 205, MW 06:15 PM-07:30 PM
Office Hours:

112L: Spring 2019 TBA
Education:

Ph.D.University of Chicago2017
Keywords:

Education and instruction in mathematics • Geometric group theory

Recent Publications

  1. Akin, VS, An algebraic characterization of the point-pushing subgroup (June, 2017)  [abs]
  2. Akin, V; Johnson, CR; Nasserasr, S, TP_k completions of partial matrices with one unspecified entry, Electronic Journal of Linear Algebra, vol. 27 no. 1 (June, 2014), University of Wyoming Libraries [doi]
  3. Handel, A; Akin, V; Pilyugin, SS; Zarnitsyna, V; Antia, R, How sticky should a virus be? The impact of virus binding and release on transmission fitness using influenza as an example., Journal of the Royal Society, Interface, vol. 11 no. 92 (March, 2014), pp. 20131083 [doi]  [abs]

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320